Custom Search

News

Saturday 16 August 2003

[Shoshin beriberi provoked by the inhalation of salbutamol]

By: Groeneveld JH, Geelhoed-Duijvestijn PH, Veldkamp RF, Baur HJ.

Ned Tijdschr Geneeskd 2003 Aug 16;147(33):1601-3

A 45-year-old male alcoholic with a deficient diet was given salbutamol for exertion-related dyspnoea. After inhalation, he presented with a severe dyspnoea, acrocyanosis, anuria and low blood pressure as well as a respiratory compensated lactate acidosis. Shoshin beriberi was suspected on clinical grounds. The low level of thiamine and the prompt recovery after thiamine repletion confirmed this diagnosis. Shoshin beriberi is an acute, cardiac form of beriberi, which can rapidly result in death due to cardiogenic shock and lactate acidosis. Adrenergic agents can cause a hyperdynamic circulation and thus aggravate the effects of a thiamine deficiency.

Use of this site is subject to the following terms of use